Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 6, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Dec 17, 2023, 1:47 PM CST for 8 counties in Iowa; 6 counties in Minnesota. It took effect at Dec 17, 2023, 9:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 1:47 PM CST (19:47 UTC)
- In effect from
- Dec 17, 2023, 9:00 PM CST
- Expired
- Dec 18, 2023, 6:00 AM CST
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WWUS73 KARX 171947 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 147 PM CST Sun Dec 17 2023 IAZ008>011-018-019-029-030-MNZ086>088-094>096-181200- /O.NEW.KARX.WI.Y.0006.231218T0300Z-231218T1200Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Preston, Waukon, Winona, Rochester, Caledonia, Oelwein, Decorah, Elkader, Dodge Center, Charles City, Osage, Austin, Cresco, and New Hampton 147 PM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 9 PM this evening to 6 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects, including any holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects, including any holiday decorations that may be easily dislodged. && $$ Skow
3 follow-up statements
393 WWUS73 KARX 180340 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 940 PM CST Sun Dec 17 2023 IAZ008>011-018-019-029-030-MNZ086>088-094>096-181200- /O.CON.KARX.WI.Y.0006.000000T0000Z-231218T1200Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Decorah, Osage, Elkader, Waukon, New Hampton, Dodge Center, Cresco, Charles City, Preston, Rochester, Winona, Caledonia, Oelwein, and Austin 940 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northeast Iowa and southeast Minnesota. * WHEN...Until 6 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects, including any holiday decorations that may be easily dislodged. && $$ Rieck
463 WWUS73 KARX 180927 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 327 AM CST Mon Dec 18 2023 IAZ008>011-018-019-029-030-MNZ086>088-094>096-181200- /O.CON.KARX.WI.Y.0006.000000T0000Z-231218T1200Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Charles City, Waukon, Oelwein, Osage, Decorah, Caledonia, Elkader, Rochester, Winona, Cresco, Austin, Dodge Center, Preston, and New Hampton 327 AM CST Mon Dec 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northeast Iowa and southeast Minnesota. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Gusty winds will blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ EMS
450 WWUS73 KARX 181152 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 552 AM CST Mon Dec 18 2023 IAZ008>011-018-019-029-030-MNZ086>088-094>096-181300- /O.EXP.KARX.WI.Y.0006.000000T0000Z-231218T1200Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Charles City, Waukon, Oelwein, Osage, Decorah, Caledonia, Elkader, Rochester, Winona, Cresco, Austin, Dodge Center, Preston, and New Hampton 552 AM CST Mon Dec 18 2023 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... Winds are slowly subsiding, but should remain blustery through the day. $$ EMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:46 AM CST, 2 hours 1 minute earlier. Its key messages:
- Areas of locally dense fog will continue to improve this morning.
- Briefly colder temps will arrive tonight and Monday with scattered snow showers tonight and wind gusts of 35 to 45 mph. Wind chills will fall into the single digits at times.
- Unseasonably warm temperatures return for the middle and end of the week with highs likely into the 40s for most areas.
Area forecast discussion, Dec 17, 11:46 AM CST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 1146 AM CST Sun Dec 17 2023 .KEY MESSAGES... - Areas of locally dense fog will continue to improve this morning. - Briefly colder temps will arrive tonight and Monday with scattered snow showers tonight and wind gusts of 35 to 45 mph. Wind chills will fall into the single digits at times. - Unseasonably warm temperatures return for the middle and end of the week with highs likely into the 40s for most areas. && .DISCUSSION... Issued at 340 AM CST Sun Dec 17 2023 Early this morning: Areas of fog GOES nighttime microphysics imagery showed a wide swath of low stratus/fog early this morning across the Upper MS Valley. Early morning temps were hovering in the mid 30s to near 40, 5 to 10 degrees above average highs for this time of year. Some improvement in visibility has been seen in the last few hours as winds become westerly behind a weak trough. Overall, expect continued gradual improvement in visibility through sunrise and the morning hours as the trough continues to work east. However, the stratus field likely will linger well into the day with only slow drying of the airmass. Temps likely won't change much diurnally today with the persistent clouds and a front sliding through during the day with modest cold advection. Tonight-Monday: Turning colder, windy tonight with snow showers A vigorous shortwave trough will swing through the region tonight with the strongest synoptic lift skirting across northern/central WI into the Great Lake region. Although the moisture depth is shallow, the forcing with the wave combined with steepening post-frontal lapse rates should support scattered snow showers/flurries for a time. Did increase precipitation chances overnight, with the probabilities increasing north and eastward (from 20 to 60%) closer to the strongest forcing. Amounts should be light overall, perhaps around 1/2" in spots and a small (20%) for an inch across Taylor county. More noteworthy will be the increasing winds as a secondary front swings south and cold advection/mixing strengthens overnight. The signal is quite robust for 35-45 mph gusts (70-90% via the HREF/EPS) with about 40-45 kts of wind at the top of the mixed layer. There is a weaker signal (10-30%) for 45+ mph gusts overnight across parts of southeast MN/northeast IA. Will monitor trends through the day, but it is possible a wind advisory may be considered for favored unsheltered areas of northeast IA/southeast MN. The winds combined with temps falling into the teens will create wind chills into the single digits by early Monday for parts of the area. Skies will clear through the day on Monday with winds slowly subsiding, but it will be seasonably cool with highs in the 20s for most areas. Monday night will be the coldest night of the next week as the surface ridge passes overhead. Tuesday-Saturday: Unseasonably Warm The colder temps will be brief, as warm advection kicks in by Tuesday behind the surface high. High confidence for well above average temps persists through the middle/end of the week with +1-2 NAEFS 850 mb standard anomalies during this time. Highs into the upper 30s to mid 40s are likely, with lower chances (10-20%) for 50+ degree readings by Thursday or Friday, especially near or south of I- 90. Along with the warmth will come increased moisture, with precipitable water values climbing into the 90-95th percentile by late in the work week. There are indications for a shortwave trough or two embedded in quasi-zonal, split flow to impact the area by late in the week, but confidence is still low with placement/evolution of this system, so rain chances remain low to medium (30-40%). && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1145 AM CST Sun Dec 17 2023 Widespread IFR to low MVFR stratus erodes from west to east late this afternoon and evening, though the period of VFR conditions will be only an hour or two before a cold front arrives. This front brings MVFR ceilings and scattered snow showers with its passage overnight, along with winds turning to the northwest and increasing to 15-25G25-35kts. Higher gusts pushing 40 kts are possible (20-40% probability) west of the Mississippi River before sunrise, with winds slowly decreasing through the day on Monday. MVFR ceilings do look to clear out Monday morning as well, though the timing in the TAFs is of lower confidence. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JM AVIATION...Skow
Hazardous weather outlook, Dec 17, 5:00 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 500 AM CST Sun Dec 17 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181500- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 500 AM CST Sun Dec 17 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong northwest winds will gust from 35 to 45 mph this evening into early Monday. In addition, scattered snow showers could produce brief visibility reductions and patchy slick spots tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:12 PM CST | Dense Fog Advisory | ARX | Allamakee, Clayton | 10 hr |
Nearby
Wind Advisories in Iowa, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.